Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 33, NWS Dodge City, KS

May 9, 1996Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 1996, 6:00 PM CDT for Barber County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1996, 6:00 PM CDT (23:00 UTC)
Expired
May 9, 1996, 6:50 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-413 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 092301
SVRDDC
KSC007-092350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT THU MAY 9 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 650 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...WESTERN BARBER COUNTY
 
AT 558 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 9 MILES NORTH OF AETNA MOVING EAST NORTHEAST AT 10
MPH. THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY.

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

REITER/GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:24 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 9, 3:24 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT THU MAY 9 1996

88D SHOWS SFC BOUNDRY JUST EAST OF DDC.  LOOKS LIKE MAIN PROBLEM FOR
TONIGHT IS TRWS AGAIN OVER AREAS WHICH RECEIVED HEAVY RAIN LAST NIGHT.
NGM GRIDDED DATA SHOWS THETA-E RIDGE FROM SOUTH CENTRAL TO NE KANSAS
WITH SURFACE BOUNDARY (A BIT FURTHER EAST AND MORE N-S ORIENTED THAN
YESTERDAY). ALSO DIFFLUENT THICKNES OVER CENTRAL AND EAST WHICH WOULD
INDICATE THAT TRWS WILL DEVELOP IN THETA RIDGE IN EASTERN PORTION OF
CWA AND BE VERY SLOW MOVERS. S/W OVER SE COLORADO WILL MOVE OVER CWA
THIS AFTERNOON SHOULD MOVE OVER THETA-E RIDGE BY 23Z. LOOK FOR TRWS A
THAT TIME.

STRONG COLD FRONT OVER CENTRAL NEBRASKA WILL MOVE INTO CWA BY 3-4Z. MAY
SEE TRWS ALONG FRONT BUT FRONT WILL MOVE THROUGH QUICKLY LEAVING LOW
CLOUDS...F...AND DRIZZLE DUE TO UPSLOPE COMPONENT AND PVA FROM VORT MAX
OVER WESTERN AZ.  TEMPS FRIDAY ARE GOING TO BE MUCH COOLER THAN TODAY
AS MUCH COOLER AIR PLUNGES INTO STATE OVERNIGHT.  MOST LOCATIONS WILL
NOT SEE HIGH MUCH MORE THAN THE MIDDLE 60S.  CLOUD COVER MAY NOT LAST
AS LONG AROUND EHA SO THAT MAY WARM UP A BIT MORE.

DDC  054/067 050/075 047 42-
GCK  051/065 047/073 046 42-
EHA  055/073 049/080 048 32-
LBL  054/068 048/076 047 42-
HYS  050/062 045/068 045 43-
P28  061/070 056/080 051 62-

REITER/GERARD

In the hours before

Local storm report, May 9, 2:21 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM 5/8...
NATIONAL WEATHER SERVICE  DODGE CITY KS
220 PM CDT THU MAY 9 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 PM    4 N FORD                  KS   1.00 INCH HAIL
05/8/96    FORD

0822 PM    5 N FORD                  KS   1.00 INCH HAIL
05/8/96    FORD

0924 PM    HOPEWELL                  KS   0.75 INCH HAIL
05/8/96    PRATT

0928 PM    HOPEWELL                  KS   1.75 INCH HAIL
05/8/96    PRATT

0946 PM    3 WNW BYERS               KS   1.75 INCH HAIL
05/8/96    PRATT

0946 PM    4 E HOPEWELL              KS   2.75 INCH HAIL
05/8/96    PRATT

0951 PM    4 E HOPEWELL              KS   1.75 INCH HAIL
05/8/96    PRATT

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:00 PM CDTSevere Thunderstorm WarningDDCStafford45 min
May 8, 7:07 PM CDTSevere Thunderstorm WarningDDCEdwards53 min
May 8, 7:24 PM CDTFlash Flood WarningDDCStafford3 hr
May 8, 7:41 PM CDTSevere Thunderstorm WarningDDCStafford64 min
May 8, 7:54 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa66 min
May 8, 8:48 PM CDTTornado WarningDDCEdwards32 min
May 8, 8:58 PM CDTSevere Thunderstorm WarningDDCKiowa32 min
May 8, 9:19 PM CDTSevere Thunderstorm WarningDDCEdwards, Pratt, Stafford56 min
May 8, 9:43 PM CDTFlash Flood WarningDDCEdwards4 hr
May 8, 10:00 PM CDTTornado WarningDDCPratt30 min
May 8, 10:20 PM CDTFlash Flood WarningDDCStafford3 hr
May 8, 10:29 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford46 min
May 9, 5:26 PM CDTSevere Thunderstorm WarningDDCComanche49 min
May 9, 6:32 PM CDTSevere Thunderstorm WarningDDCPratt33 min
May 9, 6:42 PM CDTSevere Thunderstorm WarningDDCComanche33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.